Ohio, 2008

Damaging Winds in Ohio, June 13, 2008

June 13, 2008 · NWS PBZ · 5 events in 4 counties and zones

Severe thunderstorms developed ahead of a cold front moving across the Ohio Valley, with wind damage reported in parts of eastern Ohio, Western Pennsylvania, and northern West Virginia. One fatality occurred in Jefferson county Ohio when a falling tree crushed a car.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$115,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Severe thunderstorms developed ahead of a cold front moving across the Ohio Valley, with wind damage reported in parts of eastern Ohio, Western Pennsylvania, and northern West Virginia. One fatality occurred in Jefferson county Ohio when a falling tree crushed a car.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 13, 1:25 PM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Jun 13, 1:25 PM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
225 PM EDT FRI JUN 13 2008

.SYNOPSIS...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH TONIGHT AS
SOUTH WINDS BRING MOISTURE INTO THE REGION. STORMS WILL BECOME MORE
NUMEROUS LATE TONIGHT AND SATURDAY MORNING AS A COLD FRONT PUSHES
THROUGH THE UPPER OHIO VALLEY. HIGH PRESSURE WILL BRING DRY AND MILD
CONDITIONS FOR SUNDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH TONIGHT AS
LOW LEVEL SOUTHERLY FLOW BRINGS ABUNDANT MOISTURE INTO THE REGION.
EXPECT LINES OF STORMS TO BECOME BETTER ORGANIZED LATER TONIGHT AND
SATURDAY MORNING AS COLD FRONT APPROACHES AND PUSHES ACROSS THE
FORECAST AREA. WILL MENTION SCATTERED POPS EARLY TONIGHT AND LIKELY
LATE TONIGHT AND SATURDAY. MAXIMUM TEMPERATURES SHOULD BE NEAR
NORMAL SATURDAY.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
SURFACE HIGH PRESSURE WILL SLIDE EAST ACROSS THE UPPER OHIO VALLEY
AND BRING DRY CONDITIONS SATURDAY NIGHT THROUGH SUNDAY. LOWS IN THE
50S ARE FORECAST FOR SATURDAY NIGHT WITH TEMPERATURES CLIMBING INTO
THE LOWER TO MIDDLE 80S SUNDAY AFTERNOON.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
A FRONTAL SYSTEM WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS AS
IT MOVES ACROSS THE AREA ON MONDAY AND EARLY TUESDAY. NW FLOW WILL
DEVELOP BEHIND THE FRONT DURING MIDWEEK...AND PRECIP CHANCES WILL
REMAIN LOW. TEMPERATURES WILL COOL SOMEWHAT BEHIND THE FRONT
MIDWEEK...WITH LOWER TO MID 70S FOR HIGHS...AND UPPER 40S TO MID 50S
FOR LOWS.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH TONIGHT
AS LOW LEVEL SOUTHERLY FLOW BRINGS ABUNDANT MOISTURE INTO THE
REGION. EXPECT LINES OF STORMS TO BECOME BETTER ORGANIZED LATER
TONIGHT AND SATURDAY MORNING AS COLD FRONT APPROACHES AND PUSHES
ACROSS THE FORECAST AREA. MVFR AND BRIEF IFR CONDITIONS ARE
EXPECTED IN THUNDERSTORMS. AREAS OF HAZE WILL ALSO REDUCE
VISIBILITY TO MVFR AT TIMES.

HIGH PRESSURE WILL THEN BUILD IN FOR SATURDAY NIGHT THROUGH SUNDAY
PROVIDING PREVAILING VFR CONDITIONS. A TROUGH OF LOW PRESSURE WILL
MOVE SOUTHEAST ACROSS THE REGION MONDAY THROUGH WEDNESDAY WITH MVFR
CONDITIONS IN SCATTERED SHOWERS AND STORMS POSSIBLE.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 13, 2:25 AM EST, 15 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
325 AM EDT FRI JUN 13 2008

OHZ039>041-048-049-057-058-068-141000-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-MUSKINGUM-GUERNSEY-
NOBLE-
325 AM EDT FRI JUN 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND
TONIGHT. THE MAIN THREAT WILL BE STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL SWEEP ACROSS THE AREA SATURDAY...BRINGING
NUMEROUS THUNDERSTORMS. THE STRONGER STORMS ARE CAPABLE OF
PRODUCING GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH SATURDAY.

MDZ001-OHZ050-059-069-PAZ007>009-013>016-020>023-029>032-WVZ001>004-
012-021>023-041-141000-
GARRETT-JEFFERSON OH-BELMONT-MONROE-MERCER-VENANGO-FOREST-LAWRENCE-
BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-
WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
325 AM EDT FRI JUN 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL SWEEP ACROSS THE AREA SATURDAY...BRINGING
NUMEROUS THUNDERSTORMS. THE STRONGER STORMS ARE CAPABLE OF
PRODUCING GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 13, 1:44 PM EST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
244 PM EDT FRI JUN 13 2008

PAZ008-131945-
VENANGO PA-
244 PM EDT FRI JUN 13 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
VENANGO...

AT 241 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES SOUTHWEST OF POLK...MOVING
NORTHEAST AT 15 MPH.

THESE STORMS WILL PRODUCE PEA SIZED HAIL AND A PERIOD OF VERY HEAVY
RAIN.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  MOUNT PLEASANT...OIL CITY...OIL CREEK STATE PARK...POLK AND SENECA

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 13, 2:10 PM EST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
310 PM EDT FRI JUN 13 2008

PAZ008-009-015-132015-
CLARION PA-FOREST PA-VENANGO PA-
310 PM EDT FRI JUN 13 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
VENANGO...FOREST AND CLARION...

THESE STORMS WILL PRODUCE PEA SIZED HAIL AND A PERIOD OF VERY HEAVY
RAIN. WIND GUSTS TO 40 MPH CAN BE EXPECTED.

AT 307 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES NORTH OF FRYBURG...MOVING
NORTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BALLTOWN...FRYBURG...KELLETTVILLE...LYNCH AND MARIENVILLE

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Local storm report, Jun 13, 2:58 PM EST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
358 PM EDT FRI JUN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     TSTM WND DMG     5 N OIL CITY            41.50N 79.70W
06/13/2008                   VENANGO            PA   EMERGENCY MNGR

            TREE DOWN ALONG STATE RT 8 IN CORNPLANTER TWP.

&&

TPARRISH
Special weather statement, Jun 13, 4:49 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
549 PM EDT FRI JUN 13 2008

PAZ032-132245-
FAYETTE PA-
549 PM EDT FRI JUN 13 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
FAYETTE...

AT 548 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A CLUSTER OF THUNDERSTORMS ALONG A LINE EXTENDING FROM
OHIOPYLE TO 9 MILES SOUTHWEST OF ELLIOTTSVILLE...OR ALONG A LINE
EXTENDING FROM OHIOPYLE TO 3 MILES NORTHEAST OF CHEAT NECK...MOVING
NORTHEAST AT 13 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CHALKHILL...DUNBAR...ELLIOTTSVILLE...FARMINGTON AND HOPWOOD

THESE STORMS WILL PRODUCE RAINFALL AT THE RATE OF ONE TO TWO INCHES
PER HOUR.  THEY ALSO MAY GENERATE SOME SMALL HAIL AND WIND GUSTS OF
35 TO 45 MPH.

MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

15
Special weather statement, Jun 13, 5:19 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
619 PM EDT FRI JUN 13 2008

OHZ048-057-132315-
COSHOCTON OH-MUSKINGUM OH-
619 PM EDT FRI JUN 13 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MUSKINGUM AND COSHOCTON...

AT 618 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES
WEST OF NEW GUILFORD TO 32 MILES SOUTHWEST OF EAST FULTONHAM...MOVING
NORTHEAST AT 35 MPH.

THIS LINE OF STORMS WILL MOVE OVER WESTERN COSHOCTON AND WESTERN
MUSKINGUM COUNTY BY 645 PM WITH FURTHER STRENGTHENING POSSIBLE.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BLISSFIELD...CANNELVILLE...COOPERDALE...DILLON STATE PARK AND DRAKE

THESE STORMS MAY GENERATE WIND GUSTS OF 35 TO 45 MPH AND SMALL
HAIL.  THEY WILL ALSO PRODUCE RAINFALL AT THE RATE OF APPROXIMATELY
TWO INCHES PER HOUR.

HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

MOVE TO A SAFE PLACE WHEN THUNDERSTORMS APPROACH AND PLEASE REPORT
HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...1-877-633-6772.

15
Special weather statement, Jun 13, 5:40 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
640 PM EDT FRI JUN 13 2008

PAZ030-132330-
WESTMORELAND PA-
640 PM EDT FRI JUN 13 2008

...THUNDERSTORMS MOVING THROUGH WESTMORELAND COUNTY...

AT 640 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A CLUSTER OF STRONG THUNDERSTORMS JUST SOUTHEAST OF NEW
STANTON...MOVING NORTHEAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  DARLINGTON...DERRY...GREENSBURG...LATROBE AND LIGONIER.

THIS STORM MAY BRING SMALL HAIL AND WIND GUSTS TO 40 MPH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

The radar

The Cleveland radar (KCLE), 122 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coshocton

When
June 13, 6:05 PM EST
Where
Coshocton County, 0.47 mi W of Randle
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
40.319, -81.939

The public reported trees down along SR 36 southeast of Warsaw.

Thunderstorm Wind, Coshocton

When
June 13, 6:25 PM EST
Where
Coshocton County, Chili
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
40.370, -81.770

Law enforcement reported numerous trees and power lines down in and around Chili.

Thunderstorm Wind, Tuscarawas

When
June 13, 6:30 PM EST
Where
Tuscarawas County, 0.87 mi NE of Shanesville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.510, -81.640

Emergency management reported numerous trees and power lines down in Sugarcreek.

Thunderstorm Wind, Carroll

When
June 13, 7:15 PM EST
Where
Carroll County, 1.05 mi E of Mechanicstown
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.620, -80.930

Amateur radio reported a measured wind gust to 65 MPH from a spotter in Mechanicstown.

Thunderstorm Wind, Jefferson

When
June 13, 7:55 PM EST
Where
Jefferson County, 1.97 mi E of Bradley
Measured
55 kt (63 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
40.253, -80.743

The Ohio State Highway Patrol reported a large tree branch fell onto a car travelling north on Jefferson 17, four tenths of a mile south of Jefferson 15 in Smithfield Township. The large branch fell from very high in the tree, striking the vehicle longways and creating a deep V shape down the vehicles roof. The driver, a 62 year old male, was killed almost instantly. His 61 year old wife was injured.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Jefferson2008-06-1362MaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102161, 102163, 102162, 102160, 102164.